A 76-Year-Old Woman With High Risk Mantle Cell Lymphoma - Episode 6
Kami Maddocks, MD: Considering the responses to ibrutinib in the relapsed setting or any of the BTK inhibitors, this patient’s response is typical. For most of the patients I see, if they have pulpable lymphadenopathy, they’re going to notice a difference within days to a few weeks in that lymphadenopathy, so you get pretty rapid shrinkage. For patients who are fairly symptomatic, I also notice that they often start to improve in their fatigue, their night sweats, weight loss. Those sorts of things happen pretty quickly with ibrutinib. Fatigue is a common adverse effect of ibrutinib, so patients who feel well before going on treatment and don’t necessarily have that adverse effect from their disease may notice some fatigue with the initiation of treatment. But in general, it’s typically a very quick drug, with quick onset of improvement in symptomatic disease.
Patient compliance is always a concern when you’re giving an oral therapy, because when you give an IV intravenous therapy, they have to come for an appointment. You know they’re coming, you know they’re getting the full dose of it. When you have a patient who’s on an oral therapy, there’s always concern. Are they taking it? Are they taking enough? Are they taking it at the right time? If they miss a dose, are they taking additional...
My experience, in general, is that while compliance can be somewhat of an issue with oral medication, there are a lot of patients who get rapid improvement when they start these BTK inhibitors. They’re feeling better, they’ve noticed improvement in their disease, they’ve noticed improvement in their symptoms. So a lot of people do well with compliance just because they associate and know that taking that drug is working. I’ve had many patients who will set a phone alarm so that they take their medication every day at the right time and aren’t missing it.
The more common toxicities we see—loose stools, diarrhea, nausea—are frequently reported with ibrutinib. For some patients it’s just a matter of more frequent stools, so they just watch what they eat or time what they’re doing during the day. I find that antidiarrheal agents help very much with that. Arthralgias and myalgias can be common when ibrutinib is first started. Most of the time they’re random and they don’t last long. If people can get through the first few months of therapy, that will improve with time.
Bruising is commonly seen with ibrutinib. This is something like what you see when a patient takes a daily aspirin. As patients get older, they often bruise easily. This is not particularly harmful to patients in any way. They just recognize that unless there’s a reason that it’s bothersome to them, they’re OK to continue with their medication.
I do think that if patients are having problems, like if they aren’t able to tolerate a dose reduction, we should take the pill down by 140 mg—ibrutinib for mantle cell is a 560-mg dose; the 420-mg dose is what’s used in CLL [chronic lymphocytic leukemia]. If patients are having toxicity often, or they’re not able to tolerate, taking it down does typically help with that.
A few other things that I would comment on, a rash can be seen when ibrutinib is first started. Just simply holding the drugs for a few days, using over-the-counter antihistamines or a steroid pack, will typically help with rash, and that won’t be a recurrent problem or an issue.
And then there are the atrial fibrillation and hypertension. I find the atrial fibrillation has to be recognized that it’s there. It can be treated just as any other atrial fibrillation can be treated in a patient not on ibrutinib. As long as it’s tolerated, most often patients won’t have to come off therapy for that unless it has pretty resistant atrial fibrillation. Hypertension can get tricky to manage, but again you just have to keep an eye on blood pressure and use antihypertensive as you would in a patient not on it.
Transcript edited for clarity.
Case: A 76-Year-Old Woman with High Risk Mantle Cell Lymphoma